Thunderstorm Wind, Dubois
- When
- May 1, 4:15 PM EST
- Where
- Dubois County, Holland
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.250, -87.033
Severe thunderstorms produced large hail over much of South Central Indiana. There was widespread hail damage to vehicles and structures in the Salem area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Severe thunderstorms produced large hail over much of South Central Indiana. There was widespread hail damage to vehicles and structures in the Salem area. Area businesses also had window and roof damage due to thunderstorm winds. Other parts of South Central Indiana had damage in the form of downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 1, 2:00 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT WED MAY 1 2002 THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA) AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE CLOSE. LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH STRONG GUSTY WINDS AND EVEN A FEW TORNADOS. THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH THE DAY THURSDAY. TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW DEGREES WITH COLD AIR ADVECTION OVER THE REGION. A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE. PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY. .SDF...NONE. JA
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-012030- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT WED MAY 1 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT ACROSS PARTS OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS THE COUNTIES ALONG THE OHIO RIVER FROM BRANDENBURG TO BEAVER DAM...WHICH IS LOCATED IN OHIO COUNTY. A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL CENTRAL KENTUCKY. AS A SURFACE LOW PRESSURE SYSTEM DEEPENS OVER SOUTHERN MISSOURI THIS AFTERNOON...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA LATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THIS WARM FRONT. THE PRIMARY SEVERE THREAT THIS AFTERNOON WILL BE LARGE HAIL. LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG THE WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AND MOVE THROUGH THE AREA. THIS IS A PRELIMINARY OUTLOOK. EXTENSIVE LOW CLOUDS EARLIER THIS MORNING HAS HAMPERED SURFACE HEATING. THIS MAY LIMIT INSTABILITY THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA. DENMAN
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-020800- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM EDT WED MAY 1 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY. A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT. ...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL WILL BE THE PRIMARY THREAT FOR THESE STORMS. LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AND MOVE THROUGH THE AREA. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA. DENMAN
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-020800- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM EDT WED MAY 1 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY. A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT. ...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL WILL BE THE PRIMARY THREAT FOR THESE STORMS. LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AND MOVE THROUGH THE AREA. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA. DENMAN
The national radar mosaic for the moment the first event began.
10 hail, 5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299498, 5299700, 5299701, 5299702, 5299703, 5299704, 5299705, 5299706, 5299707, 5299708, 5299709, 5299710, 5299711, 5299712, 5299713.